Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • September 26, 2019

    FDA is warning that palbociclib, ribociclib, and abemaciclib—medications used to treat some patients with advanced breast cancers—may cause rare but severe inflammation of the lungs. The agency has approved new warnings about this risk to the prescribing information and package insert for the entire class of these cyclin-dependent kinase 4/6 (CDK 4/6) inhibitor medicines.

    The overall benefit of CDK 4/6 inhibitors is still greater than the risks when used as prescribed, FDA noted.

    Patients should notify their health professional right away if they have any new or worsening symptoms involving the lungs, as these symptoms may indicate a rare but life-threatening condition that can lead to death. Symptoms to watch for include difficulty or discomfort with breathing and shortness of breath while at rest or with low activity.

    Patients should not stop taking their medication without first talking to their health professional. It is important to know that people respond differently to all medications depending on their health, the diseases they have, genetic factors, other medications they are taking, a many other factors. Specific risk factors to determine the likelihood of a particular person to experience severe lung inflammation when taking palbociclib, ribociclib, or abemaciclib have not been identified.

    Health professionals should monitor patients regularly for pulmonary symptoms that may indicate interstitial lung disease (ILD) and/or pneumonitis. Signs and symptoms may include hypoxia, cough, dyspnea, or interstitial infiltrates on radiologic exams in patients in whom infectious, neoplastic, and other causes have been excluded. Interrupt CDK 4/6 inhibitor treatment in patients who have new or worsening respiratory symptoms, and permanently discontinue treatment in patients with severe ILD and/or pneumonitis.

    FDA reviewed CDK 4/6 inhibitors cases from completed and ongoing clinical trials undertaken by manufacturers and their postmarket safety databases that described ILD and pneumonitis. Across the entire drug class, there were reports of serious cases, including fatalities.

  • September 26, 2019

    Takeda is recalling all doses of parathyroid hormone (PH) for injection (25 mcg, 50 mcg, 75 mcg, and 100 mcg) because of a potential issue related to rubber particulates originating from the rubber septum of the cartridge. During the 14-day treatment period, the septum is punctured by a needle each day to obtain the daily dosage of PH solution. When the septum is repeatedly punctured, it is possible that small rubber fragments may detach into the cartridge.

    Discontinuing PH abruptly can cause a sharp decrease in blood calcium levels, which can result in serious health consequences. It is critically important that patients contact their prescribing health care provider to discuss their individual treatment plan and ensure close supervision, including frequent monitoring of blood calcium levels and close titration of active vitamin D and calcium supplements upon stopping PH.

    The product, a recombinant human protein with the full length 84–amino–acid sequence of endogenous PH, is currently approved in the United States as the only adjunctive treatment for adult patients with chronic hypoparathyroidism that cannot be adequately controlled with standard therapy alone (calcium and vitamin D).

  • September 25, 2019

    FDA is alerting health professionals and patients of a voluntary recall of 14 lots of prescription ranitidine capsules distributed by Sandoz. This recall is due to a nitrosamine impurity, N-nitrosodimethylamine (NDMA), which was found in the recalled medicine. NDMA is classified as a probable human carcinogen.

    Ranitidine is an OTC and prescription drug that prevents and relieves heartburn associated with acid ingestion and sour stomach. Prescription ranitidine is approved for multiple indications, including treatment and prevention of ulcers of the stomach and intestines and treatment of gastroesophageal reflux disease.

    The agency provided the following information for patients and health professionals:

    –If a patient is taking one of the recalled medicines, they should follow the recall instructions provided by the company. This information is available on FDA’s website.

    –While FDA investigates the root cause and risk, consumers and patients can continue to take ranitidine that has not been recalled. It is important to remember that not all ranitidine marketed in the United States is being recalled.

    –Patients taking prescription ranitidine who wish to discontinue use should talk to their health professional about other treatment options. Multiple drugs are approved for the same or similar uses as ranitidine.

    –Consumers taking OTC ranitidine could consider using other OTC products for their condition.

    The agency is testing ranitidine products from multiple manufacturers and assessing the possible effect on patients who have been taking ranitidine, as well as what manufacturers can do to reduce or eliminate nitrosamine in drugs.

  • September 5, 2019

    FDA warns that use of glecaprevir/pibrentasvir (Mavyret), elbasvir/grazoprevir (Zepatier), or sofosbuvir/velpatasvir/voxilaprevir (Vosevi) to treat chronic hepatitis C in patients with moderate to severe liver impairment has resulted in rare cases of worsening liver function or liver failure. The medications contain a hepatitis C virus (HCV) protease inhibitor and are not indicated for use in patients with moderate to severe liver impairment. In most patients, symptoms resolved or new-onset worsening of liver function improved after stopping the medication. 

    These medications have been widely used and are safe and effective in patients with no or mild liver impairment.

    In many of the reported cases, liver failure occurred in patients who had signs and symptoms of moderate to severe liver impairment (Child-Pugh B or C) or other serious liver problems and should not have been treated with these medications. In some cases, patients were reported to have no cirrhosis or compensated cirrhosis with mild liver impairment (Child-Pugh A), despite having evidence of decreased platelets at baseline or an increase in the pressure within the portal vein that carries blood from the digestive organs to the liver.

    In addition, some patients had other significant preexisting risk factors, such as liver cancer, alcohol abuse, or serious medical illnesses associated with serious liver problems. These factors may have contributed to clinical worsening of liver function or liver failure during treatment. In most cases, liver failure or decompensation typically occurred within the first 4 weeks of starting treatment.

    Health professionals should continue to prescribe Mavyret, Zepatier, or Vosevi as indicated in the prescribing information for patients without liver impairment or with mild liver impairment (Child-Pugh A). They should assess severity of liver disease at baseline and closely monitor for signs and symptoms of worsening liver function, such as increases in liver enzymes, jaundice, ascites, encephalopathy, and variceal hemorrhage. Assessment of baseline liver disease and close monitoring are especially important in those with preexisting significant liver problems or risk factors, such as hepatocellular carcinoma or alcohol abuse, which can also contribute to clinical worsening of liver function or liver failure during treatment. These medications should be discontinued in patients who develop signs and symptoms of liver decompensation or as clinically indicated.

    Mavyret and Zepatier should not be prescribed in patients with any history of prior hepatic decompensation. Vosevi is indicated for patients who have previously failed certain other HCV treatments and is not recommended in patients with any history of hepatic decompensation unless the benefits outweigh the risk of liver injury, liver failure, or death.

    FDA said it will continue to monitor this safety concern and will communicate any new information to the public if it becomes available.

  • September 5, 2019

    FDA is alerting patients and health professionals of Pacifico National's (AmEx Pharmacy) voluntary recall of all unexpired drugs. AmEx Pharmacy has not been operational since July 27, 2019.

    Following FDA’s formal recall request on August 27, 2019, AmEx Pharmacy agreed to recall all unexpired drugs intended to be sterile and continue to cease operations.

Pages